View Full Version : Seroquel making me flat.


ElRojo
04-04-11, 02:00 AM
Hi All,
So basically I'm an 18 year old male diagnosed with ADHD and taking 20mg of Dexamphetamine a day which works really well for my concentration and focus however It hasn't done anything to help with my constantly fluctuating moods.

I have been told i had depression, generalized anxiety disorder etc. by a number of different pdocs over the past few years however i never got an accurate diagnosis because i would only ever tell a doctor some of my symptoms. I wasn't ever diagnosed with Bipolar due to the fact that I have only ever had 2 "manic" episodes over the past 3 years, both of which ended in hospitilisation and a bunch of doctors shoving all types of benzo's down my throat.

I was finally diagnosed with ADHD 5 months ago which was a relief as I have had it since i was a young child yet never diagnosed because i was very intelligent and slipped under the radar, although it eventually caught up with me and forced me to leave school.

I believe I have Bipolar type II or Cyclothymia but i don't think i realised as I would only really notice when i would have a depressive episode and thought that my hypomania was just a good mood. Essentially i would have cycles were i would be severely depressed for 1-2 weeks, not getting out of bed, over sleeping, ruminating thoughts, not leaving the house, not eating etc. then there would be a period of fairly "flat" mood, where i appeared normal but inside felt like i would rapidly fluctuate between slight depression and euphoria many times over the course of a day. Then came the hypomania, staying up for days on end, feeling like i could take on the world, a million thoughts a minute, starting a dozen projects and never completing them, irritability, lot's of creativity, spending sprees etc.

As i mentioned before only twice did this blow out to full mania where i had delusions and lost touch with reality however this was not true mania in the sense that it only lasted a few days each time, more of a psychotic episode i guess.

Anyway, after my last meeting with my psychiatrist i finally told him about my unstable moods and he has put me on Seroquel. I am taking 50mg before bed, as for the past few weeks my insomnia has been intense so my doctor said this would act as a sedative, which it does, it puts me right to sleep. I have been taking it for 5 days and I find that it has all but removed my anxiety and paranoia, stopped my ruminating thoughts, stopped my obsessions (i also have obsessive compulsive tendencies) however i feel like a zombie.

I'm not depressed, but i'm not happy either. I'm just...nothing. I miss the rush of happiness and motivation i would get in my hypomanic states or even the small bursts of euphoria on a normal day. I don't think, i just exist. I can't express how frustrating this is, as it is basically working fantastically, doing it's job and keeping my mood stable, but i miss the highs.

I went through a similar period about 2 years ago when the doctors gave me Zyprexa, but it reacted badly with an SSRI i was taking and i ended up stopping both fairly quickly. Can anyone who has gone through this anti-psychotic medication "flatness" found a medication which stabilizes their mood without turning them into a zombie? Maybe this is an issue with dosage? Any help is greatly appreciated. (Sorry for the long post. I have also posted this in the Bipolar forum.)

stoneskid
11-02-11, 03:50 AM
I know how you feel with the Seroquel. I started it 3 days ago and am feeling the exact same thing. Not sure whether I should continue with it. Are you still taking it or are you on something else now? Did the zombie like state end up passing or did it persist?

blgw99
11-03-11, 05:20 AM
Unless you are unusually sensitive to it, the feeling could just be the initial drowsiness. Give it a week or so. At 50 mg, Seroquel acts mainly as a sedative and the dopamine blockage is relatively low. However, indirectly it can also level the mood by making you sleep a lot and on regular hours.

I'm on 75 mg for now and I don't feel too flat. It works really well for my anxiety but I'm not sure about the mood stabilization.

buddy
11-03-11, 01:07 PM
I take the anti-psychotic, Abilify, for mood swings & it works very well for me.
I was on Seroquel previously but found that it made me too tired.My doctor changed to Abilify, & I've found it to be an excellent med.It has evened out my moods without making me feel "flat".

allie_b
11-19-11, 03:58 AM
I switched from Concerta 54-72 mg/day and using Trazodone occasionally as a sleep aid.

Last month, I switched to 60 mg/day of Vyvanse. Great, no real problems.

A few weeks ago, I added 25 mg of Seroquel at night. Initially, I liked it but now I'm flat, too. I'm a grad student with a good reputation for clear, creative and incisive thought. Since the Seroquel, though, reading and thinking--which used to give me great pleasure---are boring to me. I'm no longer getting those wonderful waves of connection and euphoria.

I think I'm stopping the Seroquel tonight. It's the end of semester. I can't afford to lose my edge.